Alabama, 2003Cold in Alabama, July 24, 2003
July 24, 2003 · NWS BMX · 1 event in 1 county or zone
1 cold/wind chill, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 24, 1:30 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 24, 1:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 AM CDT THU JUL 24 2003
TROF AXIS WILL SHIFT EAST AND SOUTH OF THE AREA TODAY AS HIGH
PRESSURE BUILDS IN FROM THE NORTH. MODELS INDICATE NICE DRYING
ACROSS THE AREA TODAY AND TONIGHT AND WILL LEAVE POPS OUT OF THE
FORECAST. CHANGES BEGIN TO TAKE PLACE ON FRIDAY AS LOW LEVEL
SOUTHERLY FLOW ONCE AGAIN DEVELOPS AND THEN INCREASES FRIDAY
NIGHT. WILL CONTINUE WITH THE TREND OF THE CURRENT FORECAST AND GO
WITH ISOLATED POPS ACROSS THE SOUTH ON FRIDAY AND THEN ISOLATED
POPS ALL SECTIONS FRIDAY NIGHT.
FOR THE WEEKEND...EXPECT MORE OF TYPICAL SUMMERTIME PATTERN WITH
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE PEAK
HEATING HOURS.
IN THE EXTENDED FORECAST(MON-WED)...WEAK FRONT WILL APPROACH THE
AREA FROM THE NORTHWEST ON MONDAY AND THEN MOVE INTO THE NORTHERN
SECTIONS ON TUESDAY. FRONT WILL REMAIN IN THE VICINITY OF THE
FORECAST AREA THROUGH WEDNESDAY. AT THIS POINT WILL GO WITH CHANCE
POPS ACROSS ALL SECTIONS FOR THIS TIME FRAME.
FINALLY...WILL CONTINUE TO MONITOR THE OBSERVATIONS AND SATELLITE
FOR LOW CLOUDS/FOG DEVELOPMENT EARLY THIS MORNING AND MAKE LAST
MINUTE CHANGES JUST BEFORE RELEASE TIME.
.PRELIMINARY NUMBERS...
BHM 88 65 89 69 90/ 00 00 05 10 20
MGM 90 67 90 71 91/ 05 05 20 20 30
.BHM...NONE.
Hazardous weather outlook, Jul 23, 12:02 PM CST, 15 hours 58 minutes before
ALZ011>015-017>050-232000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT WED JUL 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ROUGHLY
SOUTHEAST OF A LINE FROM LINDEN TO CLANTON TO LINEVILLE.
A UNSEASONABLE STRONG COLD FRONT WILL CONTINUE TO PUSH SOUTH ACROSS
CENTRAL ALABAMA TODAY. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL OCCUR ACROSS THE AREA TODAY. SOME STORMS MAY
BE BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING...WITH THE
MAIN THREAT BEING DAMAGING WINDS. THE STRONGEST STORMS WILL OCCUR
SOUTH OF A SELMA TO AUBURN LINE.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUESTED
THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A SELMA TO AUBURN
LINE.
Cold/Wind Chill, Tuscaloosa
- When
- July 24, 4:00 AM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
The low temperature measured at the Tuscaloosa Municipal Airport was 63 degrees. This established a new record low temperature. The previous record was 64 degrees set back in 1966.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, July 24, 20031 death · 1 event
- Damaging Winds in Texas, July 24, 2003$80,000 · 60 kt wind · 2 events
- Hail and Damaging Winds in Vermont, July 24, 2003$60,000 · 1 in hail · 3 events
- Lightning Strike in Colorado, July 24, 2003$50,000 · 1 event
- Hail in New York, July 24, 2003$25,000 · 0.88 in hail · 5 events
- Flash Flood in Vermont, July 24, 2003$25,000 · 1 event
- Flash Flood in Vermont, July 24, 2003$25,000 · 1 event
- Damaging Wind in Florida, July 24, 2003$20,000 · 50 kt wind · 1 event
- Damaging Wind in Texas, July 24, 20031 injured · 52 kt wind · 2 events
- Damaging Wind in New York, July 24, 2003$15,000 · 52 kt wind · 1 event
- Flash Flooding in Georgia, July 24, 20032 events
- Flash Flood in Pennsylvania, July 24, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375483.